Hail, McKean
- When
- May 2, 7:04 PM EST
- Where
- McKean County, 0.86 mi SE of Bradford
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.960, -78.640
A cluster of Severe Thunderstorms moved across the northern tier of Central Pennsylvania during the evening hours of May 2nd, producing large hail and pockets of wind damage. A weak EF0 tornado was also confirmed in Potter County near Ayers Hill.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
A cluster of Severe Thunderstorms moved across the northern tier of Central Pennsylvania during the evening hours of May 2nd, producing large hail and pockets of wind damage. A weak EF0 tornado was also confirmed in Potter County near Ayers Hill.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at May 2, 7:01 PM EST, 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 801 PM EDT WED MAY 2 2012 .SYNOPSIS... A WARM FRONT OVER THE CENTRAL COUNTIES WILL LIFT ONLY A LITTLE TO THE NORTH AND EAST TONIGHT. STORMS ARE EXPECTED IN THE WARMER AND MORE-MOIST AIR TO THE WEST AS AN UPPER-LEVEL DISTURBANCE MOVES DOWN FROM THE GREAT LAKES. MORE DISTURBANCES ALOFT WILL CONTINUE TO ROLL AROUND THE PERIPHERY OF A BUILDING UPPER RIDGE OVER THE SOUTHEASTERN STATES AND INTERACT WITH THE BOUNDARY...PRODUCING EPISODES OF SHOWERS AND THUNDERSTORMS THROUGH THE END OF THE WORK WEEK. && .NEAR TERM /THROUGH THURSDAY/... STORMS ARE FINALLY FIRING UP OVER NWRN PA/WRN NY WITH ADVANCE OF MID LEVEL COOLING. LAPSE RATES STILL STEEP AND CAPES >1000J/KG INVOF THAT CLUSTER OF CELLS. THESE CELLS IN ADVANCE OF ANOTHER BROKEN LINE OF CONV DO HAVE SOME HIGH EHI VALUES...SO MONITORING FOR CIRCULATION WARRANTED. HAVE GUSTY WINDS MENTIONE IN THE GRIDS/ZFP. ACTIVITY OVER SWRN SECTIONS HAS DIED WITH LOSS OF SUN/HEAT. BUT THE CONV TO THE NW IS PROGGED BY MOST MODELS TO CONTINUE IN AN ORDERLY FASHION INTO THE CENTRAL COS THROUGH 06Z AND DISSIPATE SOMEWHAT AFTER 06Z AS MOST OF THE CONVECTION DIPS INTO THE COOL/STABLE AIR TO THE EAST. AFTN DISC... FRONTAL BOUNDARY EXTENDING FROM LAKE ERIE ACROSS CENTRAL MTNS CONTINUES TO BECOME MORE ORIENTED IN A N-S DIRECTION. AT 18Z...FRONT LOCATED IN VICINITY OF KBFD-KUNV-KDCA. THE FNTL BNDRY/LLVL CONVERGENCE AXIS MAY ACT AS THE FOCUS TO TRIGGER SCT SHOWERS AND THUNDERSTORMS LATER TDY. SPC HAS OUTLINED THE SW 1/2 OF THE CWA IN THE DAY 1 SLGT RISK...WHICH SEEMS WARRANTED GIVEN LARGE AREA OF INSTABILITY AND MOISTURE. TEMPS TO THE EAST OF THE BOUNDARY WILL BE SEVERAL DEGS COOLER THAN LOCATIONS FURTHER TO THE WEST...OWING TO SFC RIDGING ALG THE NRN MID-ATLC COAST AND MARITIME INFLUENCE FROM SRN NEW ENGLAND. THE GRADIENT SHOULD BE RATHER PRONOUNCED FROM SW TO NE ON THE ORDER OF 15-20F. S/W RESPONSIBLE FOR THE LARGE MCS OVR IA/WI WILL TRACK EWD THRU THE GRT LKS THIS AFTN...ACCOMPANIED BY AN ONGOING CONVECTIVE SYSTEM WHICH SHOULD GRADUALLY LOSE STRENGTH AS IT SHIFTS FURTHER EWD AND DIVES INTO NRN AND ERN PA TONIGHT INTO EARLY THURS. && .SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/... MODELS SUGGEST THE HIGHEST PROBABILITY OF PCPN THUR NGT WILL BE ACRS THE NRN TIER. ANOTHER ROUND OF SHOWERS AND TSTMS APPEARS LKLY ON FRIDAY AS A SFC COLD FNT SINKS SLOWLY SWD FM THE LWR LAKES. AFTERNOON TEMPS ON FRI ARE PROGGED TO REACH THE MID 80S OVR THE LWR SUSQ VLY...WITH UPPER 70S AND LOW 80S IN THE ALLEGHENIES AND CENTRAL RIDGE AND VALLEY REGION. WITH HIGH DEWPOINTS FRIDAY AFTERNOON AND LESS HIGH CLOUDS...THERE WILL BE LESS OF A CAP...ESPECIALLY CONSIDERING THE PASSAGE OF AN 850 MB TROUGH FRIDAY AFTERNOON. GIVEN ENOUGH MOISTURE...HEATING AND INSTABILITY...AFTERNOON SHOWERS AND THUNDERSTORMS HAVE AN INCREASED PROBABILITY. EXPECT ANY AFTERNOON CONVECTION TO CONTINUE THROUGH THE EARLY EVENING HOURS. BEFORE ENDING AFTER SUNSET....THOUGH IT COULD PERSIST LONGER ALONG THE LAUREL HIGHLANDS. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... CONFIDENCE IS RATHER LOW DURING THE MEDIUM RANGE PERIOD. MODELS ARE DISAGREEING ON THE POSITION OF AN UPPER CYCLONE OVR SOUTH EASTERN CANADA. THE GFS/GEFS ARE FURTHER SOUTH WITH THE LOW AND THEREFORE INDICATE LOWER HGTS OVR THE NE STATES SUN-MON. THE NCEP DATA ALONG WITH THE CANADIAN WOULD SUGGEST A DRY/COOLER PD DURING THIS TIME AS HIGH PRES PUSHES A SFC FNT SOUTH OF THE MASON DIXON LINE. MEANWHILE...THE OP EC IS FURTHER NORTH WITH THE UPPER LOW CENTER AND BASICALLY KEEPS THE RING-OF-FIRE PATTERN GOING THRU THE WEEKEND. THERE IS A BROAD CONSENSUS FOR A MORE ORGANIZED PCPN EVENT BY NEXT TUE-WED AS A MID-UPPER TROUGH SHIFTS EWD FM THE UPPER MIDWEST AND CENTRAL PLAINS STATES. THERE IS SOME DISCREPANCY BETWEEN THE MODELS ON THE TIMING AND PROGRESSION OF THAT SYSTEM...THOUGH BOTH SYSTEMS BRING IT THROUGH MID TO LATE NEXT WEEK. THE EC IS FASTER COMPARED WITH EH GFS...WHERE THE GFS BEGINS AS A CLOSED LOW OVER THE CENTRAL U.S. AND THE EC IS THE OPPOSITE. BEGINNING AS A TROUGH...AND CLOSING OFF ONCE THE SYSTEM REACHES THE COAST. HAVE LEFT BROAD LOW POPS IN FROM LATE TUESDAY THROUGH WEDNESDAY GIVEN THE CURRENT TIMING. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... ENDED UP PUTTING THUNDER IN BFD...STRONG TO EVEN SEVERE STORMS POSSIBLE NEXT FEW HOURS. SOME FOG AND LOWER CIGS LIKELY LATE ACROSS MUCH OF THE AREA. FOR FAR EASTERN AREAS...LOW CIGS AND FOG ALREADY IN PLACE...JUST EAST OF UNV. OUTLOOK... THU...AM LOW CLOUDS/FOG POSS...ESP SOUTH AND EAST IN THE MORNING. SCT PM TSRA IMPACTS POSS...ESP WEST. FRI...SCT PM TSRA IMPACTS POSS...ESP NORTH. SAT...SCT PM TSRA IMPACTS POSS. SUN...VFR. MON...VFR. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...DANGELO/RXR/STEINBUGL NEAR TERM...DANGELO/RXR/STEINBUGL SHORT TERM...STEINBUGL LONG TERM...CERU/STEINBUGL AVIATION...MARTIN/RXR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 307 PM EDT WED MAY 2 2012 PAZ006-012-037-041-042-045-046-049>053-057>059-066-031915- POTTER-NORTHERN CLINTON-TIOGA-NORTHERN LYCOMING-SULLIVAN- SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-DAUPHIN-SCHUYLKILL-LEBANON-LANCASTER- 307 PM EDT WED MAY 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ004-005-010-011-017>019-024>028-033>036-056-063>065-031915- WARREN-MCKEAN-ELK-CAMERON-CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE- CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON- FRANKLIN-PERRY-CUMBERLAND-ADAMS-YORK- 307 PM EDT WED MAY 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RXR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 705 PM EDT WED MAY 2 2012 PAZ004-005-030000- MCKEAN PA-WARREN PA- 705 PM EDT WED MAY 2 2012 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WARREN AND NORTHWESTERN MCKEAN COUNTIES... AT 701 PM EDT...A STRONG THUNDERSTORM WAS NEAR CORRY...MOVING EAST AT 35 MPH. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL AFFECT COLUMBUS...LOTTSVILLE...SUGAR GROVE...RUSSELL AND SCANDIA. THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 62... STATE ROAD 59. LAT...LON 4200 7877 4179 7874 4181 7962 4200 7961 FORECASTER: MARTIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
742 PM EDT WED MAY 2 2012
PAZ004>006-030045-
MCKEAN PA-POTTER PA-WARREN PA-
742 PM EDT WED MAY 2 2012
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WARREN...NORTHERN
MCKEAN AND NORTHWESTERN POTTER COUNTIES...
AT 739 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES EAST OF SCANDIA...
MOVING EAST AT 35 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL AFFECT MARSHBURG...BRADFORD...CYCLONE...REW...
CORYVILLE AND PORT ALLEGANY.
THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 219...
STATE ROAD 46...STATE ROAD 59...STATE ROAD 446.
LAT...LON 4201 7819 4200 7801 4173 7805 4181 7899
4201 7898
FORECASTER: MARTINSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
757 PM EDT WED MAY 2 2012
PAZ004-005-010-030100-
ELK PA-MCKEAN PA-WARREN PA-
757 PM EDT WED MAY 2 2012
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ELK...SOUTHWESTERN
MCKEAN AND WARREN COUNTIES...
AT 752 PM EDT...A STRONG THUNDERSTORM WAS NEAR SPARTANSBURG...MOVING
EAST AT 35 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL AFFECT GRAND VALLEY...TIDIOUTE...CHAPMAN STATE PARK
AND LUDLOW.
THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 62...
STATE ROAD 59...STATE ROAD 66.
LAT...LON 4192 7962 4195 7899 4157 7883 4157 7896
4162 7897 4162 7961 4163 7962
FORECASTER: MARTINThe Buffalo radar (KBUF), 110 km away, was scanning. The volume nearest the first event began at 00:02 UTC.
6 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
Thunderstorm winds knocked down several trees and power lines on Route 446 in Keating Township. The winds also flipped a large camper on its side.
Thunderstorm winds knocked damaged the siding and removed some shingles from several homes.
Severe thunderstorms spawned a brief tornado near Ayers Hill. A survey team consisting of the National Weather Service and County Emergency Management concluded that the tornado touched down near the intersection of Cherry Tree Lane and First Fork Road /SR 3003/ just west of Ayers Hill. The tornado moved east-northeast intermittently touching down for about a half mile before lifting near Gates Hill Road. There were several witnesses who saw a funnel cloud prior to taking shelter in their homes. Damage included uprooting about 30 trees, damaging two barns, and producing some minor roof damage to 4 homes. In addition, a large trailer was overturned, totaling two vehicles which it landed on. A vehicle was blown off First Fork Road as the tornado moved overhead. Peak winds were estimated at 75 mph, making the tornado an EF0. There were no injuries or fatalities.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyThe tornado archive for Pennsylvania, 2012Warnings in Pennsylvania, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368697, 368698, 368699, 368703, 368701, 369183, 369181, 369182, 368702.